Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 38, NWS Aberdeen, SD

June 18, 2009Campbell County, McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2009, 2:39 PM CDT for Campbell County, McPherson County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2009, 2:39 PM CDT (19:39 UTC)
Expired
Jun 18, 2009, 3:30 PM CDT
In force
51 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

Counties Campbell County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 101 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 1:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:24 AM CDT, 10 hours 15 minutes earlier.

Area forecast discussion, Jun 18, 4:24 AM CDT, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
424 AM CDT THU JUN 18 2009

.SHORT TERM...TODAY THROUGH SATURDAY
THUNDERSTORM CHANCES TODAY THROUGH TONIGHT....ALONG WITH THE
POSSIBILITY FOR SEVERE THUNDERSTORMS ARE THE FORECAST CHALLENGES.

A WARM FRONT...CURRENTLY SITUATED ACROSS SOUTHERN NEBRASKA...IS
EXPECTED TO LIFT NORTHEAST THIS AFTERNOON. BOUNDARY LAYER DEW
POINT INCREASE TO NEAR 70 DEGREES LATER THIS AFTERNOON...MAINLY IN
THE EXTREME SOUTHEASTERN CWA. IN THIS LOCATION...ML CAPE VALUES
INCREASE TO OVER 2200 J/KG...WITH 50 KNOTS OF 0-6KM SHEAR BY 0Z. A
WEAK MID LEVEL S/W WILL BE ENOUGH TO INITIATE CONVECTION...WITH
SEVERE STORMS CERTAINLY POSSIBLE. WITH THE SE CWA SO CLOSE TO THE
DAY 1 MODERATE RISK...HAVE ADDED SVR TO THE GRIDS IN THAT
LOCATION. THE CURRENT MCS MOVING ACROSS CENTRAL NEBRASKA MAY
INHIBIT THE NORTHWARD PROGRESSION OF THE WARM FRONT.

IN THE NORTHWEST...AN H7 TROF WILL MOVE INTO NORTH DAKOTA THIS
AFTERNOON. MODELS ARE TRYING TO DEPICT A DRY LINE TO MOVE ACROSS
NORTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. THERE IS LITTLE SHEAR
IN THIS LOCATION...HOWEVER ML CAPE VALUES ARE AROUND 2000 J/KG.
EXPECT THUNDERSTORM TO DEVELOP WITH SOME OF THESE BECOMING STRONG.
ML CAPE VALUES QUICKLY WANE AFTER SUNSET...AND BELIEVE ANY STRONG
STORMS SHOULD DIE OFF AS WELL.

DRY AIR BEGINS TO INVADE THE NORTHERN PLAINS BY FRIDAY MORNING
WITH THE BOUNDARY LAYER BECOMING STABILIZED. THIS DRY AIR WILL PUSH
ACROSS THE ENTIRE CWA BY FRIDAY EVENING WITH A RATHER NICE DAY
EXPECTED ON SATURDAY. SOUTHERLY WINDS WILL INCREASE SATURDAY
AFTERNOON AHEAD OF THE NEXT WEATHER SYSTEM.

.LONG TERM...00Z SUNDAY THROUGH 12Z TUESDAY
MODELS ARE IN GENERAL AGREEMENT WITH OVERALL PATTERN THROUGH THE
LONG TERM PERIOD. THE REGION WILL BE IN SOUTHWEST FLOW ALOFT AS A
RESULT OF A WESTERN CONUS TROUGH. SEVERAL SHORTWAVES ARE PROGGED
TO RIDE THROUGH THIS FLOW WITH TIMING STILL UNCERTAIN AND POPS
ABUNDANT IN LONG TERM FORECAST. IT DOES APPEAR THAT THUNDERSTORM
DEVELOPMENT IS LIKELY SUNDAY INTO MONDAY. A MID LEVEL SHORTWAVE
PASSAGE COMBINED WITH INCREASING LOW LEVEL MOISTURE AND A WARM
FRONTAL BOUNDARY SHOULD BE ENOUGH TO INITIATE CONVECTION.
TEMPERATURES APPEAR TO BE SLIGHTLY ABOVE NORMAL FOR THIS TIME
PERIOD.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL. A FEW LINGERING SHOWERS AND
THUNDERSTORMS CONTINUE ACROSS THE AREA BUT WILL DISSIPATE
THROUGH THE MORNING HOURS. REDEVELOPMENT OF THUNDERSTORMS IS
EXPECTED THIS AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...KRAMLICH
AVIATION...KRAMLICH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 18, 1:58 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
158 PM CDT THU JUN 18 2009

MNZ039-046-SDZ003>011-015>023-034>037-191900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-
158 PM CDT THU JUN 18 2009 /1258 PM MDT THU JUN 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORM ARE POSSIBLE THIS AFTERNOON AND
INTO THE EARLY EVENING HOURS. THE MAIN THREAT FROM THESE STORMS IS
HIGH WINDS AND HAIL...HOWEVER ISOLATED TORNADOES MAY ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY WITH NONE
EXPECTED TO BECOME SEVERE. AN ACTIVE WEATHER PATTERN RETURNS TO
THE AREA ON SATURDAY NIGHT...WITH THUNDERSTORM CHANCES PERSISTING
THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

SDZ033-045-048-051-191900-
STANLEY-JONES-LYMAN-BUFFALO-
158 PM CDT THU JUN 18 2009 /1258 PM MDT THU JUN 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STORMS ARE POSSIBLE THIS AFTERNOON HOWEVER THEY ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY WITH NONE
EXPECTED TO BECOME SEVERE. AN ACTIVE WEATHER PATTERN RETURNS TO
THE AREA ON SATURDAY NIGHT...WITH THUNDERSTORM CHANCES PERSISTING
THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CONNELLY

In the hours before

Local storm report, Jun 18, 10:42 AM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1042 AM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TORNADO          12 SE SELBY             45.38N 99.86W
06/16/2009                   WALWORTH           SD   PUBLIC

            BRIEF TOUCHDOWN

&&

NWS
Local storm report, Jun 18, 1:41 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
141 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             1 N MCLAUGHLIN          45.83N 100.81W
06/18/2009  E1.00 INCH       CORSON             SD   EMERGENCY MNGR

            HAIL THE SIZE OF QUARTERS COVERING THE GROUND.

&&

KGILLE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:37 PM CDTSpecial Weather StatementABRJones53 min
Jun 17, 10:29 PM CDTSevere Thunderstorm WarningABRStanley21 min
Jun 17, 11:41 PM CDTSpecial Weather StatementABRSully34 min
Jun 18, 2:47 PM CDTTornado WarningABRCampbell, McPherson43 min
Jun 18, 2:55 PM CDTTornado WarningABRCampbell, McPherson50 min
Jun 18, 3:17 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson58 min
Jun 18, 3:33 PM CDTSpecial Weather StatementABRDewey27 min
Jun 18, 3:49 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson56 min
Jun 18, 4:13 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson16 min
Jun 18, 4:43 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink62 min
Jun 18, 6:15 PM CDTSevere Thunderstorm WarningABRRoberts60 min
Jun 18, 6:34 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.